Alert archive / Hawaii / High Wind Warnings in 2017
High Wind Warning 11, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Nov 20, 2017, 7:49 PM HST for Hawaii County, Hawaii. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 20, 2017, 7:49 PM HST (05:49 UTC)
- Expired
- Nov 21, 2017, 3:04 AM HST
- In force
- 7 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 5.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1265 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
232 WWHW70 PHFO 210549 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 749 PM HST Mon Nov 20 2017 HIZ028-211900- /O.UPG.PHFO.WI.Y.0028.000000T0000Z-171121T2200Z/ /O.NEW.PHFO.HW.W.0011.171121T0549Z-171121T1600Z/ Big Island Summits- 749 PM HST Mon Nov 20 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST TUESDAY... The National Weather Service in Honolulu has issued a High Wind Warning, which is in effect until 6 AM HST Tuesday. The Wind Advisory is no longer in effect. * WINDS...West 45 to 65 mph with localized gusts up to 75 mph * TIMING...Through early Tuesday morning. * LOCATIONS...For the summits of Mauna Kea and Mauna Loa above 10000 ft of elevation. * IMPACTS...These winds will make driving to the summits dangerous. The road will likely remain closed to the public. Hiking and camping near the summits will also be dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ Houston
1 follow-up statement
628 WWHW70 PHFO 211304 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 304 AM HST Tue Nov 21 2017 HIZ028-212200- /O.CAN.PHFO.HW.W.0011.000000T0000Z-171121T1600Z/ /O.NEW.PHFO.WI.Y.0029.171121T1304Z-171121T2200Z/ Big Island Summits- 304 AM HST Tue Nov 21 2017 ...WIND ADVISORY IN EFFECT UNTIL NOON HST TODAY... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until noon HST today. The High Wind Warning has been cancelled. * WINDS...West 35 to 55 mph with gusts to 65 mph. * TIMING...Through this morning. * LOCATIONS...For the summits of Mauna Kea and Mauna Loa above 10000 ft of elevation. * IMPACTS...These winds will make driving to the summits dangerous. The road may be closed to the public. Hiking and camping near the summits may also be dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... If possible, avoid travel to the summits until the winds subside. If you must visit the area, be careful opening and closing doors since the winds can slam doors open or closed forcefully enough to cause damage or injuries. && $$ Houston
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Nov 20, 3:46 PM HST, 4 hours 3 minutes earlier.
Area forecast discussion, Nov 20, 3:46 PM HST, 4 hours 3 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 346 PM HST Mon Nov 20 2017 .SYNOPSIS... A surface low about 1000 miles northeast of the islands will move away to the northeast. A surface high far north of the area will move southeast through Thanksgiving Day, then dissipate. A strong new surface high will build far northwest of the islands on Wednesday, then move southeast through early next week. A trough aloft will remain over the area. && .DISCUSSION... The pressure gradient between a surface high far north of the area and a low to the northeast is producing gentle to fresh north winds. Satellite water-vapor imagery shows a trough aloft extending north from over the islands. Despite the trough, the atmosphere remains dry and stable. Balloon soundings at 200 PM showed strong temperature inversions near 6900 feet at Lihue and 5000 feet at Hilo. The north winds are carrying isolated showers over north sections of the islands but rainfall has been quite light. Rainfall should generally remain light, but the north winds could boost rainfall over the northeast slopes of the Big Island. The trough aloft continues to produce strong west winds over the summits of Mauna Kea and Mauna Loa on the Big Island of Hawaii. A Wind Advisory is in effect for the summits. The winds are expected to gradually subside as the trough weakens. Over the next couple of days, the surface low northeast of the area will move northeast and weaken while the surface high moves southeast and weakens. Winds over the islands will shift out of the northeast by Tuesday. The global models show a low-cloud band moving over Kauai County from the northwest Tuesday afternoon, moving over Oahu and Maui County Tuesday night, and pushing down over the Big Island by Wednesday evening. This cloud band will bring an increase in clouds and showers to windward areas. Starting Wednesday night, a strong new surface high far northwest of the islands will start moving southeast. The northeast trade winds over the islands will strengthen and become breezy. Wind speeds will likely decrease again starting Saturday, but trade winds will likely persist through at least early next week. && .AVIATION... Cool northerly winds will push a band of clouds and showers over the islands tonight. This band is currently about 50 nm north of the island chain this afternoon. VFR conditions prevail at this time, but an AIRMET for tempo mountain obscurations may be issued later tonight as the band of clouds approaches. The highest coverage for shower activity will occur over mountain areas and the northern slopes of all islands. && MARINE... Surf along the north-facing shores of the state remains elevated. Buoy observations show a slow downward trend but heights remain above Wave Watch III guidance. The effect of the low bias in the guidance is that surf height will remain above High Surf Advisory (HSA) criteria through Tuesday morning. The north swell is expected to diminish Tuesday afternoon. A Small Craft Advisory (SCA) remains in effect for all Hawaiian waters except Maalaea Bay and waters south of the Big Island due to the large north swell causing the combined seas to be above the 10-foot threshold. With wave heights running above guidance, the SCA has been extended until Tuesday morning. Winds over the coastal and offshore waters are generally from the northwest to north direction due to a low pressure system northeast of the state. The low is in the process of weakening and moving northeastward away from the island chain. As this occurs, a high pressure ridge will slowly build north of the forecast area through the week. Winds will slowly veer toward a trade wind direction and increase, reaching SCA levels Wednesday with near gale-force winds in some of the channels by Thursday. In addition to the increasing trades, a new north-northeasterly swell is forecast to arrive later this week. The swell is currently projected to be a larger than the current swell with a slightly longer period. This will translate to possible warning level surf for north facing shores building late Wednesday and peaking on Thanksgiving Day. The swell direction will result in some wrap into the east facing shores so warning level surf is a possibility for these areas as well. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until noon Tuesday for north facing shores of Niihau, Kauai, Oahu, Molokai, Maui and the Big Island of Hawaii. High Wind Advisory until noon Tuesday for the summits of Mauna Kea and Mauna Loa on the Big Island. Small Craft Advisory until noon Tuesday for all coastal waters except Maalaea Bay and waters south and west of the Big Island. && DISCUSSION...Donaldson Aviation...Foster Marine...Kodama
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 21, 3:04 AM HST | Wind Advisory | HFO | Hawaii | 7 hr |
Nearby
High Wind Warnings in Hawaii, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.